Alert archive / South Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 21, NWS Wilmington, NC

July 18, 2019Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Jul 18, 2019, 4:57 AM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Jul 18, 2019, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 18, 2019, 4:57 AM EDT (08:57 UTC)
In effect from
Jul 18, 2019, 6:00 AM EDT
Expired
Jul 18, 2019, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WHUS42 KILM 180857
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
457 AM EDT Thu Jul 18 2019


NCZ106-108-SCZ054-056-181700-
/O.NEW.KILM.BH.S.0021.190718T1000Z-190719T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
457 AM EDT Thu Jul 18 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect through this evening.

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...Through this evening.

* SURF ZONE IMPACTS...Strong south to north longshore current will
  develop at east-facing area beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip 
currents, piers, jetties, and other hazardous areas. Often, if the
longshore current is strong enough, it will sweep swimmers off 
their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

19
2 follow-up statements
721 
WHUS42 KILM 181636
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1236 PM EDT Thu Jul 18 2019

NCZ106-108-SCZ054-056-190000-
/O.CON.KILM.BH.S.0021.000000T0000Z-190719T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
1236 PM EDT Thu Jul 18 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...Through this evening.

* SURF ZONE IMPACTS...Strong south to north longshore current will
  develop at east-facing area beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if
the longshore current is strong enough, it will sweep swimmers
off their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
126 
WHUS42 KILM 190022
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
822 PM EDT Thu Jul 18 2019

NCZ106-108-SCZ054-056-191200-
/O.EXP.KILM.BH.S.0021.000000T0000Z-190719T0000Z/
/O.NEW.KILM.BH.S.0022.190719T1200Z-190720T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
822 PM EDT Thu Jul 18 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 8 AM EDT Friday
through Friday evening.

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...From 8 AM EDT Friday through Friday evening.

* SURF ZONE IMPACTS...Strong south to north longshore current will
  develop along east and southeast facing beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can quickly sweep swimmers down the beach. 
Often, if the longshore current is strong enough, it may sweep 
swimmers off their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards.

&&

$$

29

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 18, 3:18 AM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 18, 3:18 AM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
318 AM EDT Thu Jul 18 2019

.SYNOPSIS...
A trough approaching from the west through Friday will produce
a greater chance of showers and thunderstorms, however the
hot and humid weather will continue thru the weekend and into
early next week. A cold front could push to and across the
forecast area the middle of next week, and possibly break the
string of hot and humid days.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 300 AM Sunday...
Main concern for the next 36 hours continues to be afternoon high
heat indices that could result in heat illnesses.

High pressure aloft remains in place with south/southwest wind flow
at ground level.  This set up will allow afternoon temperatures to
rise into the mid to upper 90s inland, with values closer to the
coast in the upper 80s to lower 90s.  Regardless of how high
afternoon temperatures actually reach, the combination with dew
points in the mid to upper 70s will result in afternoon heat indices
up to 106+ for many locations.  Heat illnesses are possible for
those spending time outdoors during the hours of 12 PM to 7 PM this
evening.

Afternoon instability remains across the area today with plenty of
afternoon heating, which will likely lead to another round of
isolated showers and thunderstorms during the peak afternoon
heating. Latest short term high resolution guidance also hints at
precipitation development, but with lack of upper level wind, storms
are not expected to be severe.

Heat and chances for afternoon showers and thunderstorms continue to
be the headlines in the forecast for Friday.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 AM Thursday...Though greatly diminished in coverage and
intensity, thunderstorms will still be possible Friday night.
Shortwave ripples of energy will be providing mid level ascent atop
piedmont trough induced surface convergence. Mid level trough axis
crosses on Saturday turning flow northerly and then easterly. The
piedmont trough also weakens and should serves as less of a focus
for convection. The sea breeze should be the primary mechanism. With
the weakened surface boundary and a slight rising of heights rain
chances should fall to minimal Saturday night. Temperatures by day
and night will run similarly elevated to previous days.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 300 AM Thursday...What starts Sunday as a weakness in the
height field between two ridges will gradually transition into
bonafide troughniness in the east. This will lead to a gradual ramp
up of rain chances and a gradual abating trend in the heat. Surface
frontal passage is slated for Tuesday or perhaps a tad slower. Even
with some of the quicker solutions rain chances will linger into
Wednesday due to the proximity of the boundary. Temperatures will
finally dip below climatology.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 6z...VFR for the next 24 hours for area terminals.  Light
patchy ground fog possible through sunrise.  Afternoon showers and
thunderstorms possible again this afternoon with greater confidence
in vicinity formation rather than directly affecting area runways.

Extended Outlook...VFR conditions are expected outside any isolated
to widely scattered convection the first part of the upcoming
week.

&&

.MARINE...

As of 300 AM Thursday...Light southerly winds with afternoon
gusts up to 20-25 kts as sea breeze circulation develops for the
next 36 hours. Wave heights between 2 to 4 feet and isolated 5
feet expected out of the southwest around 4 to 6 seconds with
swell from the southeast around 10 seconds.

Southwesterly flow so typical of the time of
year will weaken Friday night as piedmont trough does the same. They
will continue in the 10-15 kt range early in the weekend, which
should allow the 4 ft seas to be dropped out of the forecast. Later
in the weekend both the 20kt winds and 4 ft seas should make their
return as the trough restrengthens.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory from 11 AM this morning to 7 PM EDT this evening
     for SCZ017-023-024-032-033-039-054>056-058-059.
NC...Heat Advisory from 11 AM this morning to 7 PM EDT this evening
     for NCZ087-096-099-105>110.
MARINE...None.

&&

SYNOPSIS...DCH
NEAR TERM...MCK
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...21
Hazardous weather outlook, Jul 18, 3:23 AM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
323 AM EDT Thu Jul 18 2019

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-054>056-058-
059-190730-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
323 AM EDT Thu Jul 18 2019

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Elevated heat indices expected each day which may require the
issuance of Heat Advisories.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

NCZ106-108-110-190730-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
323 AM EDT Thu Jul 18 2019

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Elevated heat indices expected each day which may require the
issuance of Heat Advisories.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

AMZ250-252-254-256-190730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
323 AM EDT Thu Jul 18 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.
Elevated winds and waves offshore today could approach Small Craft
Advisory criteria.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:29 PM EDTSpecial Weather StatementILMMarion61 min
Jul 17, 8:43 PM EDTSpecial Weather StatementILMGeorgetown62 min
Jul 18, 3:29 PM EDTHeat AdvisoryILMDarlington, Dillon, Florence, Georgetown, Horry, Marion and 2 more28 hr
Jul 18, 4:01 PM EDTSpecial Weather StatementILMFlorence29 min
Jul 18, 4:26 PM EDTSpecial Weather StatementILMFlorence34 min
Jul 18, 4:41 PM EDTSpecial Weather StatementILMDillon19 min
Jul 18, 5:00 PM EDTSpecial Weather StatementILMMarlboro45 min
Jul 18, 5:20 PM EDTSpecial Weather StatementILMDillon25 min
Jul 18, 6:32 PM EDTSpecial Weather StatementILMHorry58 min
Jul 18, 6:37 PM EDTSevere Thunderstorm WarningILMFlorence, Williamsburg53 min
Jul 18, 7:31 PM EDTSpecial Weather StatementILMWilliamsburg59 min
Jul 18, 7:57 PM EDTSpecial Weather StatementILMGeorgetown33 min
Jul 18, 4:31 PM EDTSpecial Weather StatementILMPender44 min
Jul 18, 5:01 PM EDTAreal Flood AdvisoryILMNew Hanover, Pender50 min
Jul 18, 6:19 PM EDTSpecial Weather StatementILMColumbus56 min
Jul 18, 6:46 PM EDTSpecial Weather StatementILMColumbus59 min
Jul 18, 6:48 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus16 min

Nearby

Beach Hazards Statements in South Carolina, 2019Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.